Indiana, 2004

Damaging Winds and High Wind in Indiana, July 13, 2004

July 13, 2004 · NWS IND · 35 events in 22 counties and zones

A very strong bow echo moved from north to south across west central and southwest Indiana on the afternoon and evening of 13 July 2004, with measured winds as high as 72 mph reported. Very widespread wind damage occurred with the bow echo, with a large amount of damage to trees, power lines, and utility poles.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$97,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A very strong bow echo moved from north to south across west central and southwest Indiana on the afternoon and evening of 13 July 2004, with measured winds as high as 72 mph reported. Very widespread wind damage occurred with the bow echo, with a large amount of damage to trees, power lines, and utility poles. Some structural damage occurred as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 13, 1:25 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 13, 1:25 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
125 PM EST TUE JUL 13 2004

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN AND SEVERE WEATHER TONIGHT.

MODELS IN DECENT AGREEMENT AGAIN WITH BIG PICTURE. WILL USE A BLEND.

LARGE SUPERCELL ACROSS NRN IL AT 18Z LOOKS TO MOVE SSE AND MAY ONLY
IMPACT SMALL PORTION OF FORECAST AREA /FA/. WILL WATCH THIS
SITUATION FOR ITS IMPACT ON POPS TONIGHT. OTHERWISE EXPECT SCT TSRA
TO DEVELOP AHEAD OF STRONG COLD FRONT. HIGH INSTABILITY COMBINED
WITH APPROACHING UPPER JET AND TROF WILL PROVIDE FAVORABLE
CONDITIONS FOR THE TSRA. HOWEVER DEEP MOISTURE NOT PRESENT. FOR NOW
BELIEVE A BROKEN LINE OF TSRA WL DEVELOP ALONG FRONT AS IT MOVES
ACROSS FA. THUS PLAN ON GOING 50 POPS...MAINLY BEFORE 06Z AS FRONT
MOVES QUICKLY NW/SE ACROSS FA. WILL WATCH RADAR UP TO TIME TO
PUBLISH GRIDS FOR LATEST TRENDS BEFORE DECIDING FINAL POPS TONIGHT.

DUE TO DECENT WIND FIELDS...STRONG MID LEVEL LAPSE RATES AND
AFORMENTIONED FORCING...SEVERE STORMS ARE A GOOD BET. WILL PUT
SEVERE MENTION THIS EVENING. DRIER AIR WILL NOT WORK INTO FA UNTIL
LATE SO GUIDANCE TEMPS IN UPPER 60S LOOK OK.

COLD FRONT WILL HAVE EXITED FA BY 12Z AND BULK OF WRAP AROUND
MOISTURE WILL REMAIN NE OF FA. THUS WILL KEEP DRY FORECAST. SUNSHINE
EXPECTED WITH SOME CU FORMING IN AFTN. HI TEMPS WILL BE AROUND 80 TO
THE LOWER 80S. WENT CLOSE TO GUIDANCE NUMBERS.

SOME CONCERN FOR WEEKEND DRY FORECAST AS LATEST GFS NOW SHOWING
PRECIP FRI AND SAT IN NW FLOW. GFS HAS BEEN CONSISTENT NOW WITH
PRECIP ON SAT AND NOT SUN...SO MOVED PRECIP BACK TO SAT. ALSO ADDED
SLIGHT CHC FRI NIGHT TO FIT IN BETTER WITH SURR OFFICES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Jul 13, 3:50 PM EST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
350 PM EST TUE JUL 13 2004

INZ021-028>031-035>049-051>057-060>065-067>072-141100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
350 PM EST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WITH LARGE HAIL...DAMAGING WINDS OVER 70 MPH...AND
POSSIBLE TORNADOES WILL MOVE ACROSS PARTS OF CENTRAL INDIANA LATE
THIS AFTERNOON. MOST OF THESE SEVERE STORMS WILL BE WEST OF A
LAFAYETTE TO INDIANAPOLIS TO COLUMBUS LINE.

ADDITIONAL SCATTERED THUNDERSTORMS WILL MOVE INTO CENTRAL INDIANA
FROM THE NORTHWEST THIS EVENING. THE PRIMARY THREAT FROM THESE
STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. THE THREAT FOR SEVERE
WEATHER WILL DIMINISH AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH NEXT TUESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY. AT THIS
TIME...SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Special weather statement, Jul 13, 3:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
347 PM EST TUE JUL 13 2004

INZ021-028>031-035>041-043>049-051>057-060>065-067>072-140300-
CARROLL-HOWARD-TIPPECANOE-WARREN-CLINTON-TIPTON-MADISON-DELAWARE-
FOUNTAIN-HAMILTON-MONTGOMERY-BOONE-VERMILLION-HENRY-PARKE-HANCOCK-
MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-JOHNSON-MORGAN-VIGO-CLAY-OWEN-
DECATUR-BARTHOLOMEW-BROWN-MONROE-SULLIVAN-JENNINGS-GREENE-JACKSON-
LAWRENCE-KNOX-MARTIN-DAVIESS-
347 PM EST TUE JUL 13 2004

...TORNADO WATCH #623 REMAINS IN EFFECT...

The radar

The Indianapolis radar (KIND), 108 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind, 1 lightning, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Vermillion

When
July 13, 4:10 PM EST
Where
Vermillion County, 4 mi N of Perrysville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
40.100, -87.433

Thunderstorm Wind, Parke

When
July 13, 4:20 PM EST
Where
Parke County, Montezuma
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
AMATEUR RADIO
Coordinates
39.800, -87.367

Thunderstorm Wind, Parke

When
July 13, 4:22 PM EST
Where
Parke County, Tangier
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.917, -87.317

Thunderstorm Wind, Fountain

When
July 13, 4:30 PM EST
Where
Fountain County, Kingman
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -87.283

Thunderstorm Wind, Vigo

When
July 13, 4:35 PM EST
Where
Vigo County, West Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.450

Thunderstorm Wind, Clay

When
July 13, 4:47 PM EST
Where
Clay County, Brazil
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.533, -87.117

Thunderstorm Wind, Putnam

When
July 13, 4:55 PM EST
Where
Putnam County, Greencastle
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.650, -86.867

A tree fell onto a house.

Thunderstorm Wind, Vigo

When
July 13, 4:55 PM EST
Where
Vigo County, Terre Haute
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.467, -87.400

Thunderstorm Wind, Putnam

When
July 13, 4:55 PM EST
Where
Putnam County, Roachdale
Measured
63 kt (72 mph) measured gust
Reported by
METEOROLOGIST(NON NWS)
Coordinates
39.850, -86.800

Thunderstorm Wind, Sullivan

When
July 13, 5:00 PM EST
Where
Sullivan County, Hymera
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.183, -87.300

Thunderstorm Wind, Clay

When
July 13, 5:00 PM EST
Where
Clay County, 2 mi W of Brazil
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.533, -87.150

Lightning, Montgomery

When
July 13, 5:00 PM EST
Where
Montgomery County, Alamo
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
40.040, -86.893 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hendricks

When
July 13, 5:10 PM EST
Where
Hendricks County, Coatesville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.683, -86.667

Thunderstorm Wind, Putnam

When
July 13, 5:11 PM EST
Where
Putnam County, Greencastle
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.650, -86.867

Thunderstorm Wind, Owen

When
July 13, 5:20 PM EST
Where
Owen County, 4 mi SW of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
METEOROLOGIST(NON NWS)
Coordinates
39.250, -86.817

Thunderstorm Wind, Owen

When
July 13, 5:23 PM EST
Where
Owen County, Gosport
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.350, -86.667

Thunderstorm Wind, Morgan

When
July 13, 5:25 PM EST
Where
Morgan County, Lewisville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.467, -86.633

Thunderstorm Wind, Hendricks

When
July 13, 5:25 PM EST
Where
Hendricks County, Stilesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
39.633, -86.633

Thunderstorm Wind, Morgan

When
July 13, 5:30 PM EST
Where
Morgan County, Paragon
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.400, -86.567

Thunderstorm Wind, Monroe

When
July 13, 5:35 PM EST
Where
Monroe County, Ellettsville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.233, -86.617

Thunderstorm Wind, Monroe

When
July 13, 5:43 PM EST
Where
Monroe County, Bloomington
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.167, -86.517

Thunderstorm Wind, Morgan

When
July 13, 5:55 PM EST
Where
Morgan County, Martinsville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.433, -86.433

Thunderstorm Wind, Greene

When
July 13, 6:00 PM EST
Where
Greene County, Jasonville
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.167, -87.200

Thunderstorm Wind, Lawrence

When
July 13, 6:00 PM EST
Where
Lawrence County, 7 mi NW of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
38.933, -86.583

Thunderstorm Wind, Brown

When
July 13, 6:00 PM EST
Where
Brown County, 8 mi S of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.083, -86.250

Thunderstorm Wind, Knox

When
July 13, 6:18 PM EST
Where
Knox County, 10 mi S of Vincennes
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.533, -87.517

Thunderstorm Wind, Knox

When
July 13, 6:18 PM EST
Where
Knox County, Vincennes
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.683, -87.517

Thunderstorm Wind, Daviess

When
July 13, 6:23 PM EST
Where
Daviess County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -87.183

Thunderstorm Wind, Lawrence

When
July 13, 6:30 PM EST
Where
Lawrence County, 5 mi SE of Bedford
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.817, -86.417

Thunderstorm Wind, Bartholomew

When
July 13, 6:30 PM EST
Where
Bartholomew County, Waymansville
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.067, -86.050

Thunderstorm Wind, Martin

When
July 13, 6:30 PM EST
Where
Martin County, Shoals
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
38.667, -86.783

Thunderstorm Wind, Knox

When
July 13, 6:35 PM EST
Where
Knox County, Monroe City
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
38.617, -87.350

Thunderstorm Wind, Jennings

When
July 13, 6:35 PM EST
Where
Jennings County, Scipio
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
39.083, -85.717

Thunderstorm Wind, Jackson

When
July 13, 6:40 PM EST
Where
Jackson County, 9 mi W of Seymour
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.967, -86.067

High Wind, Madison

When
July 13, 7:10 PM EST
Where
Madison forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Minor damage was reported in Chesterfield. The winds were well behind the bow echo that had moved through west central Indiana two hours earlier.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412221, 5412222, 5412223, 5412224, 5412225, 5412226, 5412227, 5412228, 5412229, 5412631, 5412640, 5412641, 5412639, 5412230, 5412525, 5412231, 5412232, 5412233, 5412234, 5412638, 5412637, 5412235, 5412236, 5412635, 5412636, 5412237, 5412238, 5412239, 5412240, 5412633, 5412634, 5412241, 5412632, 5412242, 5412243.